A website to provide support for people who have or have had any type of cancer, for their caregivers and for their family members.
Results 1 to 6 of 6

Thread: New symptoms to be worried about?

  1. #1
    Regular User
    Join Date
    Aug 2017
    Posts
    15

    Lower back pain, new symptom to be worried about?

    Hi all
    I posted here a while back when my mom was initially diagnosed with a brain tumor, biopsy revealed it was primary cns lymphoma. I've realized that symptoms and behavior wise cns lymphoma has more in common with other brain tumors than it does with lymphoma so I'm posting my query here.
    She finished her treatment in February which included 4 weeks of radiation in December. An mri done in Jan following persistent headache showed no new spots and only the scarring left by radiation. Now since feb she again started getting headaches, docs say it's because of the changes caused by radiation so prescribe her 2 mg twice a day dex for 3 days then 2 mg once a day for 3 days then stop. This has been going on since then so she has been unable to completely come off dex. Once she stops the headache comes back in a few days, it's not severe though and the drs say it can take months for these changes to settle down. The real cause of worry now is that she's been complaining of lower back pain since the last couple of days. This has me completely freaked out. Her follow up is due in late april. I should mention that this lower back pain isn't too severe and otherwise she's doing fine, just a little wobbly on her feet(been so since the surgery)and a bit too emotional (i heard dex can do that?)
    Am i worrying too much about it or maybe not enough? She's getting treatment in a different city and all the flight tickets are booked otherwise we would already have bumped up the appointment. Any insights on this guys?
    Last edited by Hopewins; 03-28-2018 at 07:21 AM. Reason: changing title

  2. #2
    Moderator Top User
    Join Date
    Mar 2012
    Posts
    850
    Dex should be tapered off, not stopped abruptly, otherwise the body's natural steroids may not kick back in. Suggest to her doctors that she goes back on the dex and see if that stops the headaches, and may also stop the back pain - the spine is part of the central nervous system. Then if so try gradually reducing it, 0.5-1mg at a time. 2mg of dex should not have too many side effects, some people here are taking over 10mg.

    Is she being seen by a specialist neuro oncologist? Primary brain tumours are not like other cancers.
    Wife died from a GBM, November 2012. The full story in this thread

  3. #3
    Regular User
    Join Date
    Aug 2017
    Posts
    15
    She's being seen by a haemato-oncologist to whom we were referred to by her neurosurgeon. It still confuses me though whether this is brain cancer or being lymphoma in brain would be called blood cancer?
    As i mentioned before that she got her treatment in a different city, so when she develops any symptoms (headache mainly) we call her dr (not her primary onc, his associate) and he prescribes 3 day 4mg, 3 day 2 mg course of dex. I guess reducing it 2 mg at a time is his idea of tapering off. This has happened 3-4 times since feb. I do worry about this rather abrupt course of dex. It's been around 12 days since she's stopped taking it this time.
    Her lower back pain comes and goes on its own and her headaches are fine for now. But she's on pain meds for a completely different reason (toothache, getting RCT) so i suppose those could be the reason of back pain and headache staying under control.
    Hope she does not have to back on the dex but if she does then will reduce it 1 mg at a time and not the 2 mg suggested by the doc. 23rd April can't come soon enough when she has her mri scan. The lower back pain suggesting the possibility of something really bad is terrifying.

  4. #4
    Super Moderator Top User
    Join Date
    Dec 2011
    Posts
    4,782
    Reducing 2 mg at a time seems like kind of a fast taper for dex.

    I don't know if neuro-oncologists treat lymphoma in the brain or not; they do tend to be experts on dex though. Sounds like the regular doctor isn't. It's such a difficult drug.

    Sometimes lower back pain is just lower back pain. Hope that turns out to be the case with your mom.

  5. #5
    Regular User
    Join Date
    Aug 2017
    Posts
    15
    I hope so too Gbmsibling. But the uncertainty of it all is scary, it's as if we're living in a suspense novel trying to guess what's going to happen next. Today she again complained of a mild headache but the painkillers she's taking due to her dental problems take care of it. And now I'm left wondering whether its edema and the painkillers are just hiding it while the edema goes unnoticed and gets worse? Then there's the swelling in her feet for the past 2-3 days, we were going to call her dr today but it looks better now. Does anyone have any idea what could be causing the swollen feet. She's been off of dex for over a week now.
    Other than these Mom is doing fine, getting into a routine- she sometimes cooks, takes care of her plants, goes for walks etc.

  6. #6
    Super Moderator Top User
    Join Date
    Dec 2011
    Posts
    4,782
    Ordinary painkillers probably wouldn't mask pain from cerebral edema.

 

Similar Threads

  1. Fatigue Symptoms of PT at time of BPH Symptoms Appearing?
    By Dooley in forum Prostate Cancer Forum
    Replies: 4
    Last Post: 01-09-2016, 05:52 PM
  2. LDR symptoms vs. HDR symptoms
    By tangerine3 in forum Prostate Cancer Forum
    Replies: 2
    Last Post: 01-06-2012, 07:29 PM
  3. Worried sick on these colon cancer symptoms... HELP!
    By worried123 in forum Colon Cancer and Rectal Cancer Forum
    Replies: 3
    Last Post: 08-23-2011, 05:13 AM
  4. Worried about symptoms
    By Carl Nag in forum Stomach and Esophageal Cancer Forum
    Replies: 1
    Last Post: 03-18-2011, 02:32 AM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •